Unexplained pain and pitting edema of left foot and ankle
I am a 48 yr/old female and have been reasonably healthy and active most of my life. I was diagnosed with MVP about 12 yrs ago and have had only occaisional trace BL Edema, mostly on very warm days when I'm on my feet. Seven weeks ago my left foot and ankle suddenly became swollen with pain, mostly when I try to put on shoes or plantarflex my foot. This is pitting edema of my left foot and ankle with no injury, no bug bite, and no discoloration. Elevating my foot helps some but not much. I have tried compression stockings, but it causes pain to the top of my foot and ankle. Gout has been rulled out, and there is nothing to suggest an infection. Pallor and warmth are normal and pulses are palpable if the edema is not too bad. I have also been SOB with min. activity. I have asthma, but lately have needed my inhaler 2-4 times a day. Up to 2 months ago, I only used it once or twice a month. I have a chronic loose and productive cough with no chest pain. I get tachycardic with any kind of activity. My last EKG showed ST with a resting HR of 115 (may be due to albuterol). X-rays of foot and ankle are normal. MRI only showes moderate soft tissue swelling and subcutaneous edema. The doctors have all told me that there is nothing they can do, and one of them told me it was all in my head. I am desperate, I work 12 hour shifts as a floor RN, and my life has been turned upside down. All I want is to go back to work and get my life back. At the end of my rope, please help.
To say it's all in your head is ridiculous. Surely they can see the edema in your foot, hear the rattle in your chest. Those are clear symptoms. Did anyone do an echo of your heart? What about a chest x-ray of your lungs? This sounds serious enough that I think you should continue to pursue it, get some answers. Just because someone can't figure it out doesn't mean everything is hunky dory. My feet and ankles and even lower legs will swell at times if I've been on my feet all day or had too much sodium in my diet. But I don't get pitting edema. That's a different story and usually indicates something serious going on. Please have it checked out again by a different doctor.
I think you need further more cardiac testing,such an echo,stresstest or even 24 hour holter.
ECG are just a tool,if they indicate suspicious problem,a good ER doctor or GP usually will refer you out to the cardiology department just to be safe.
Yes they can see the edema, and decided that it was Gout (my uric acid was only 3), and put me on colchicine and indomethacin. Took it for 2 weeks with no change...but the colchicine made me pretty sick. For my lungs, I have taken 4 different ABX in the past 6 weeks and refuse to take any more. Was also put on Prednisone for 10 days. My primary thinks that seeing a cardiologist is too "big guns" for my problems. He thinks that my rapid HR and SOB are from anxiety and wants me to go talk to a psyc doc and that stress can manifest into physical conditions. I tried to explain to him that the only stress in my life right now is that I have been sick for a month and a half and no one can tell me why...I think I insulted him. Anyway, they did do a chest x-ray and that showed some scaring, but that was all. The thing that bothers me the most is that the edema is only on the left side and I'm concerned about the circulation to my left leg. And yes I am persueing this, I want my life back or at least as close to it as I can get. Thanks for the input!
please find another GP and/or get to a cardiologist not sure what your healthcare or insurance is like but rapid HR & sob are things to get checked out - you can ask in the expert forum for a medical opinion also =)
Hi, I'm in a very similar situation as you... I have an un-diagnosed swelling of the ankles and feet!!! I have gone to cardiac doctors and all that is fine. No problems there. I had been quite addicted to Diet Mt. Dews.... which I am off of now for probably a year or more. And that actually helped!! So I thought that they were the "culprits".... but now it has come back. :-( I don't know what is causing it and I don't know how to treat it?? I do not have the respiratory issues that you mentioned.... but i did have my colon removed--in '07. Don't know if there is any correlation there or not?? Have you had any luck finding what it is that is causing it? I'm about at my wits end!! ;-( uggghhh!!! Help!!!
hi , its been a while now since your last post / update. wondering what the came up with.
I live in the North East of Scotland and dont have access to the sort of health care you do in the States.
I have a similar problem , pitting oedema in my left foot with pain over the surface of it. I also am a nurse and work 12hrs on my feet which is pretty uncomfortable ans d also have tachycardic episodes tho mostly at night. ? caffeine induced.
I was treated with IV abx a few years back for insect bite / cellulitis in that foot but it resolved without complications. I am not diabetic , of normal weight and do enough exercise to be deemed fit.
Nobody seems to know what it is or how irritating to have to wear odd sized shoes to accomodate a quasimodo foot.
Hoping you got sorted
As you had mitral valve prolapse, asthma, so check for cardiac status , but as you are not having bilateral problem , so it is less likely sue to cardiac cause . other causes could be tenosynovitis, autoimmune disorder , allergic problem, deep vein thrombosis
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.